Michigan, 2019

Winter Storm and Winter Weather in Michigan, February 5 to 6, 2019

February 5 to 6, 2019 · NWS MQT · 5 events in 5 counties and zones

An upper disturbance moving from the Central Plains into the Upper Great Lakes brought heavy snow to much of south central Upper Michigan from the afternoon of the 5th into the early morning of the 6th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving from the Central Plains into the Upper Great Lakes brought heavy snow to much of south central Upper Michigan from the afternoon of the 5th into the early morning of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 5, 12:00 PM CST, 2 hours earlier.

Area forecast discussion, Feb 5, 12:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Marquette MI
100 PM EST Tue Feb 5 2019

.SHORT TERM...(Today and tonight)
Issued at 301 AM EST TUE FEB 5 2019

Today:
Ongoing lake-effect snow will continue through midday, but will
shift as the winds over Lake Superior shift. Currently, the NW
wind snow belt regions are favored, but as the morning progresses,
winds across the west half of the lake will become more
northeasterly, with the east half becoming more northerly.
Therefore, look for the snow showers to follow suit, although the
snow will lighten up after sunrise, with total additional accums
(again, after sunrise) topping out at about an inch in Alger
County, and lesser amounts elsewhere within these regions. Expect
highs to top out in the teens everywhere within the U.P.

Tonight:
Weak open wave tracking from the Central Plains into the Great
Lakes later today into tonight will usher in a quick-hitting round
of snow. Upper-level jet streak traversing through will put
southern Upper Michigan in its right entrance region by later this
evening, and coupled with a vort max marching through, will be the
sources needed to provide the development of precip. Moisture will
once again be abundant, flowing in from the Gulf of California,
with an additional feed from a trough that came onshore into the
PacNW overnight. Although QPF won't be nearly as impressive as
what Upper Michigan just experienced courtesy of the ice storm,
this weak disturbance will still allow for 2-3" of snow to fall
within a 6 hour window (or less), yielding storm totals of about
3-4" this evening into the overnight hours. SLRs look to average
right around 15:1 or so, with slightly lower SLRs looking
reasonable for southern Menominee County where warmer air aloft
will be digging in from the south. Not forgetting the weight of
the ice on the trees and other structures, as well as whatever ice
remains on the ground, adding even more snow on top does not bode
well in terms of impacts. Therefore, an advisory has been issued
for the counties favored to receive the most snow with the primary
concern being travel, and the secondary concern of the
aforementioned added weight to trees, powers lines, etc. Lows
overnight will range from the single digits to lower teens area-
wide.

.LONG TERM...(Wednesday through Monday)
Issued at 343 AM EST TUE FEB 5 2019

...Potential for accumulating system snow Thursday into Friday...

The active, busy stretch of winter weather will continue through the
end of this week with a winter storm looking more likely for
Thursday/Thursday night, then lingering lake effect snow and blowing
snow to follow on Friday. Much colder air will trail behind the
exiting system, with well-below normal temperatures expected and
bitterly cold wind chills at times. However, temperatures will
return to near-normal into early next week.

Lingering snow out east will dissipate through the mid-morning
Wednesday, with the majority of any lingering snow elsewhere pushing
offshore over Lake Superior. Could see a few light snow showers
across far western Upper Michigan, but elsewhere conditions should
remain mostly dry on Wednesday.

Attention then turns to the approaching low pressure system progged
to lift northeast across the Upper Great Lakes as a potent shortwave
takes on a negative tilt lifting across the Upper Peninsula late
Wednesday night through Friday morning. Here's what we're looking at
time line wise, things appear to be slowing down a bit with multiple
rounds of light snow Wednesday night through Thursday morning
associated with broad warm air advection begins to lift across the
area. Up next, the potential for accumulating system snow Thursday
afternoon into early Friday morning across much of Upper Michigan.
There is still the potential for freezing rain across the east
Thursday afternoon into Friday morning, which is something to keep a
close eye on. Trends across the deterministic model suite, and GEFS,
have quasi-consistently taken a slower, more northerly track with
the main surface low and 850mb low, and thus warmer air aloft. Just
recently tonight, the ECMWF took quite a jog to the north with the
main surface low compared to yesterdays 00Z model guidance. Given
these trends, it certainly is not out of the question that freezing
rain may become a concern across eastern portions of Upper Michigan.
Currently, across western and central Upper Michigan, things are a
bit more complicated during this time period based on the
uncertainly in the exact track of the 850mb low and where any lake
enhancements and/or upslope flow may augment snowfall amounts.
Therefore, right now will not get into exact snowfall amounts
expected, but rather will talk impacts. With temperatures not
expected to warm above freezing ahead of this event, if the system
snow does take on wet, dense characteristics, which is very
possible, this may cause issues in spots that have lingering ice on
trees and powerlines. Travel will certainly be impacted as well;
however, as of right now the potential for heavier snow looks like
it will remain during the overnight hours Thursday into Friday. This
is certainly a time period to keep a close eye on as the details
become refined!

On Friday, a bitterly cold airmass with temperatures approaching -20
to -25C aloft will overspread the Upper Great Lakes ushering in the
return of blowing snow and lake effect snow showers, mainly across
the northwest wind snow belts. Snow accumulations should be on the
lower side as lift is displaced well above the DGZ, but expect
sharply reduced visibilities due to blowing snow and smaller
snowflakes will be likely. As for the cold, the combination of the
breezy winds and incoming cold air will make wind chill values
Friday morning feel around 20 below, and then only improving to
around 10 below during the day.

Lingering lake effect snow showers across the northwest wind snow
belts Friday night through Saturday will gradually weaken and push
offshore, expect for the Keweenaw Peninsula which may hold onto
light showers. Saturday morning will certainly be bitterly cold,
especially along the Wisconsin/Michigan border where clearing skies
are more likely and radiational cooling will allow morning
temperatures to plummet to 10 to 15 below zero. Wind chill values
Saturday morning may approach 20 to 25 below zero. Sunday into early
next week, temperatures will moderate with chances for snow near
Lake Superior, and then at times spreading across the entire Upper
Peninsula early next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM EST TUE FEB 5 2019

CMX and SAW are seeing light lake-effect snow showers this afternoon
with visbys in the IFR range for SAW. IWD is starting to see some
scattered snow showers ahead of a system that will impact all sites
later this afternoon. As this system progresses towards Upper
Michigan, expect snow at all terminals with cigs in the low-MVFR
range and visbys in IFR during the heavier snow times. A LIFR visby
at SAW is not out of the question, but confidence on where the
heaviest band of snow will set up is low. After this system pushes
through, cigs will look to improve to mid to high-end MVFR, with
visbys improving after snowfall ends.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 423 AM EST TUE FEB 5 2019

Heavy Freezing Spray Warnings continue through at least tonight
with winds generally ranging 15-20 knots sustained. Sustained
winds of 10-20 knots will prevail into Wednesday night, with winds
on the increase for the latter portion of the week. Gusts
potentially approaching gale strength may be possible on Friday as
a strong low pressure system moves across the region. Look for
winds to slacken over the weekend, generally remaining less than
15 knots sustained.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 4 PM EST /3 PM CST/ this afternoon
     to 1 AM EST /midnight CST/ Wednesday for MIZ002-004-009-084.

  Winter Weather Advisory from 7 PM this evening to 6 AM EST
     Wednesday for MIZ005>007-014-085.

  Winter Storm Warning from 3 PM this afternoon to 2 AM CST
     Wednesday for MIZ010-011.

  Winter Storm Warning from 7 PM EST /6 PM CST/ this evening to 6
     AM EST /5 AM CST/ Wednesday for MIZ012-013.

Lake Superior...
  Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Wednesday
     for LSZ162-240>244-249>251-263-264-266-267.

Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Ritzman
AVIATION...JAW
MARINE...lg
Hazardous weather outlook, Feb 5, 3:47 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
447 AM EST Tue Feb 5 2019

MIZ001>007-009>014-084-085-061000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
447 AM EST Tue Feb 5 2019 /347 AM CST Tue Feb 5 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

A light to moderate snowfall is expected tonight, with moderate
snow more likely along the Wisconsin/Michigan border and across
the south central. The combination of lingering ice on trees and
power lines and additional weight due to snow may cause some
sporadic power outage issues. See the latest Winter Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is the potential for widespread moderate system snow across
west and central Upper Michigan, possibly mixed with freezing
rain across portions of eastern Upper Michigan Thursday afternoon
into Friday morning. See the latest Special Weather Statement for
further details.

Lake effect snow and blowing snow will sharply reduced
visibilities near Lake Superior on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of snow or ice
accumulations to the National Weather Service via phone, on our
website, or through social media via Facebook or Twitter.

LSZ162-240>251-263>267-061000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
447 AM EST Tue Feb 5 2019 /347 AM CST Tue Feb 5 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Heavy freezing spray continue through tonight. See the latest
marine weather message and Lake Superior forecast for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy freezing spray is expected at times. See the latest marine
weather message and open lake forecast for details.

Northwest gales to 35 knots are expected over mainly the east half
of Lake Superior Thursday night through Friday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-061000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
447 AM EST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

See the Lake Michigan forecast for details on any hazardous
weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

See the Lake Michigan forecast for details on any hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

In the hours before

Local storm report, Feb 5, 8:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
912 AM EST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SNOW             4 SE BIG BAY            46.78N 87.67W
02/05/2019  M2.4 INCH        MARQUETTE          MI   PUBLIC

            2.4 SNOW LATE YESTERDAY BETWEEN 7:30 PM
            UNTIL 11:45 PM. SNOW WAS LIGHT AND FLUFFY
            LAKE EFFECT. TOTAL SNOW FOR THE SEASON IS
            66.52.

&&

JTP
Local storm report, Feb 5, 8:54 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
954 AM EST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 E CHAMPION            46.50N 87.84W
02/05/2019  M1.00 INCH       MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLKM4, CLARKSBURG.

&&

JTP
Local storm report, Feb 5, 9:01 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1001 AM EST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FREEZING RAIN    2 WSW WATTON            46.53N 88.64W
02/05/2019  E0.30 INCH       BARAGA             MI   PUBLIC

            REPORTED 0.3 INCHES OF ICE ON SNOWBOARD
            BENEATH 1.5 INCHES OF SNOW.

&&

JTP
Local storm report, Feb 5, 9:13 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1013 AM EST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 SE HERMAN             46.65N 88.33W
02/05/2019  M2.0 INCH        BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HERM4, HERMAN.

&&
Local storm report, Feb 5, 9:38 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1038 AM EST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             2 WNW IRONWOOD          46.47N 90.19W
02/05/2019  M3.0 INCH        GOGEBIC            MI   CO-OP OBSERVER

            CO-OP STATION /IRMM4/ IRONWOOD WWTP.

&&

JTP
Local storm report, Feb 5, 9:39 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1039 AM EST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     SNOW             1 NE HANCOCK            47.14N 88.58W
02/05/2019  M3.8 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP STATION QUINCY HILL /QNCM4/.

&&

JTP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Menominee

When
February 5, 2:00 PM CST to February 6, 1:00 AM CST
Where
Menominee forecast zone
Reported by
Social Media
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

There was a report of seven inches of snow at Daggett and eight inches of snow at Spalding in less than 12 hours.

Winter Storm, Delta

When
February 5, 4:00 PM EST to February 6, 2:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers in the Gladstone and Escanaba area measured nearly eight inches of snow in 12 hours.

Winter Weather, Iron

When
February 5, 4:00 PM CST to February 6, 1:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer in Amasa measured four inches of snow in less than ten hours.

Winter Storm, Dickinson

When
February 5, 4:00 PM CST to February 6, 1:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers in the Norway/Kingsford area measured seven to eight inches of snow in less than ten hours.

Winter Storm, Southern Schoolcraft

When
February 5, 7:00 PM EST to February 6, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The spotter at Parent Bay measured six inches of snow in 12 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806112, 806114, 806110, 806111, 806116.